Prednisone is a well-known steroid known as ‘corticosteroid’ in medical terms, which is prescribed for various diseases. Sudden stoppage of this steroid can lead to prednisone withdrawal symptoms.
Adrenal gland produces a hormone, cortisol which is replaced by prednisone. Prednisone is a commonly prescribed man-made replica of cortisol, which comes in the form of tablets, syrups, ointments and injections. It is used in the treatment of a number of ailments like arthritis, systemic lupus erythematosus, pneumonia, lymphoma, etc. The dosage of prednisone differs from person to person, depending on the type of infection or disease and its severity. When you are on this drug for few weeks or more, your body decreases the production of this hormone. Hence when you stop taking this drug abruptly, there is a hormonal imbalance which results in a lot of withdrawal symptoms.
Side-effects of Prednisone
Prednisone is a very helpful and strong steroid which is used in treating numerous diseases. But there is a long list of side-effects of prednisone which can be both short-term and long-term. Some of the most common side effects are weight gain, acne, weak immune system, glaucoma, insomnia, etc. These side effects are dose dependent which means the higher the dose, greater are the chances of side effects. Hence once the disease or medical condition comes under control, doctors advice to gradually reduce the dose. Reducing the dose may also cause many problems but abruptly discontinuing this drug may cause even more troubles.
Withdrawal symptoms are the symptoms that arise if dosage of any drug is suddenly stopped. Withdrawal symptoms of prednisone are grave compared to other drugs, especially in case of long-term prednisone use. Once the usage of prednisone is started, the body slowly starts getting accustomed to it. The body starts depending on prednisone, so when prednisone is abruptly stopped, the body is left unaware and there is a sudden flare-up of the hitherto suppressed disease, for which the steroid was prescribed in the first place. This can be in three cases:
- Auto immune conditions: e.g. – arthritis, psoriasis, multiple sclerosis, scleroderma, etc.
- Severe allergic reactions: e.g. – Reaction to poison ivy, bee sting, shellfish, mold, etc.
- Serious inflammatory reactions: e.g. – inflammatory myopathies, shoulder tendinitis, gouty arthritis, etc.
Following are some of the common symptoms which are the result of prednisone withdrawal. These symptoms may be less in some people but can be extreme in some cases.
Weakness: Weakness and fatigue is the most common prednisone withdrawal symptom. One may feel extremely weak if prednisone is abruptly stopped.
Abdominal Pain: Frequent abdominal pain or a burning sensation is one of the withdrawal symptoms.
Weight Loss: There is a rapid weight loss which may lead to extreme fatigue.
Sudden Dip in Blood Pressure: A person might experience a drop in blood pressure levels, even if the person is not a patient of low blood pressure.
Joint Pain: Dull to extreme joint pain can be observed by the people who underwent prednisone treatment for arthritis.
Menstrual Problems: There can be irregularity of periods caused by hormonal imbalance as a result of drug withdrawal.
Body Ache and Fever: Fever and body ache can also be observed due to the weak immune system.
Depression: Hormonal imbalance may result in depression.
Nausea and Fainting: Nausea is considered as a serious withdrawal symptom.
Prednisone withdrawal can also lead fainting. If two or three of the above symptoms occur at a time, it is known as prednisone withdrawal syndrome. So it is necessary to taper prednisone and not stop it abruptly.
Reduce the dosage of prednisone slowly, and gradually discontinue it. Do not miss any dose or stop taking the drug on your own. If you observe any of the withdrawal symptoms contact your doctor immediately to minimize risk of these symptoms escalating into full-blown secondary diseases or conditions.